Cannabis drug slashes the risk of an epileptic fit by nearly 50%, study finds
More in Health
A drug derived from cannabis reduces certain epilepsy patients’ risk of a fit by nearly 50 per cent, new research shows.
Sufferers of Lennox-Gastaut syndrome, which is a rare, severe form of the condition, are 43.9 per cent less likely to have a drop seizure if they take the medication every day for 14 weeks, a US study found. Drop seizures cause a brief lapse of muscle tone and usually last less than 15 seconds.
Christina SanInocencio, executive director of the Lennox-Gastaut Syndrome Foundation, said: “Additional treatment options are desperately needed for patients who continue to struggle with uncontrolled seizures and these results offer much needed hope to those living with this debilitating condition.”
The drug, known as epidiolex, contains cannabidiol, which is a cannabis-derived nutritional supplement that is thought to possess a range of medicinal benefits and has been reported to help people suffering from migraines, psoriasis, acne and depression.
Cannabidiol does not contain any THC, which is the psychoactive component of cannabis that makes users ‘high’.
Researchers from Massachusetts General Hospital analysed 171 sufferers of Lennox-Gastaut syndrome aged between two and 55.
The scientists investigated the effectiveness of cannabidiol as an add-on therapy in controlling drop seizures in patients with a treatment-resistant form of the condition.
At the start of the study, the participants suffered at least two drop seizures a week every month.
They received either 20mg/kg of cannabidiol every day or placebo for 14 weeks.
Results further reveal placebo only reduced drop seizure frequency by 21.8 per cent.
Ms SanInocencio said: “Additional treatment options are desperately needed for patients who continue to struggle with uncontrolled seizures and these results offer much needed hope to those living with this debilitating condition.”
Although most side effects were mild, complications did affect 86 per cent of the participants taking cannabidiol and included diarrhoea, drowsiness and a reduced appetite.
The findings were published in the journal ‘The Lancet’.